One day a 31-year-old woman who had recently been hospitalized and subsequently diagnosed with type 1 diabetes came into our diabetes clinic for education. She had been discharged from the hospital less than a week prior to coming to our clinic. She was frustrated when she arrived, as her blood sugars had become increasingly elevated after leaving the hospital. She had called her primary care physician and he instructed her to increase her dose of long-acting insulin. Still, her blood sugars had not improved.
During our office visit, she told me that her abdomen felt a little wet after each injection. I asked her to demonstrate how she injected her insulin. She took her insulin pen from her purse, put on a fresh pen needle, took off the outer cap and neglected to take the inner cover off the needle. She then proceeded to dial up a few units of insulin and attempted an injection. It soon became evident why her blood sugars had escalated. During her hospital stay, the nurses taught her to inject insulin using hospital issued, autoshield pen needles. These pen needles have a protective cover that does not expose the needle. I soon understood why she did not realize that the inner cover was a barrier between her pen needle and her medication. This patient was not shown what a standard pen needle looked like or how to use one. When I instructed and demonstrated how to properly use an insulin pen, she burst into tears. She was upset that she had lost ground, that she had not been feeling well, and had wasted so much insulin!
- There is much to gain from asking our patients to demonstrate how they inject insulin, how they check their blood sugar, or use any diabetic equipment. It can be time well spent!
- Request a return demonstration for any new skills you teach during diabetes education.
- Contact the hospital if an occurrence such as this happens. Our hospital responded by including insulin pen/needle use in the training for newly diagnosed patients with diabetes.
Copyright © 2016 HIPER, LLC